New York, 2019High Wind and Strong Wind in New York, February 24 to 25, 2019
February 24 to 25, 2019 · NWS BTV · 9 events in 9 counties and zones
A powerful winter storm moved across the Great Lakes into Ontario and Quebec provinces on February 24-25th. Strong southeast down slope winds of 25-35 mph with gusts in excess of 50 mph on the 24th caused some tree and utility line damage in northern NY and then strong southwest - west winds continued at 20 to 30 mph with gusts in excess of 40 mph.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $155,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful winter storm moved across the Great Lakes into Ontario and Quebec provinces on February 24-25th. Strong southeast down slope winds of 25-35 mph with gusts in excess of 50 mph on the 24th caused some tree and utility line damage in northern NY and then strong southwest - west winds continued at 20 to 30 mph with gusts in excess of 40 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 24, 3:05 PM EST, 55 minutes earlier.
Area forecast discussion, Feb 24, 3:05 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Burlington VT
305 PM EST Sun Feb 24 2019
.SYNOPSIS...
A strong low pressure system moving through the Great Lakes will
bring periods of rain and snow this evening, eventually turning to
upslope mountain snow showers tonight. Widespread and strong
winds up to 60 mph across northern New York and 50 mph across
Vermont through Monday. Dry but colder conditions return to the
region next week with temperatures well below normal through
mid-week.
&&
.NEAR TERM /THROUGH MONDAY NIGHT/...
As of 305 PM EST Sunday...The focus for the near term continues to be
strong winds, followed by mountain snow showers producing a few
inches of snow accumulation.
976mb low just north of the MI UP will continue to push to the north
and east tonight into Monday. A band of rain, mixed with sleet and
snow, is crossing the Champlain Valley into eastern VT late this
afternoon. This is associated with a strong jet that will exit
quickly this evening. However, another band of heavier precip will
follow late this afternoon/evening as a cold front crosses from west
to east. Colder air behind this front will change the rain/mixed
precip over to all snow. Winds will turn to the west/southwest and
increase through the evening hours as the cold air advection and
steepening low level lapse rates allow a strong 850mb jet to mix to
the surface. Still anticipating gusts to 60 mph over northern NY
late tonight/early Monday morning. Further east, the peak winds will
occur through the day Monday, then wane through the evening hours as
the jet shifts to the south and east. Peak gusts from the Champlain
Valley eastward will be in the 45-55 mph range, with locally higher
gusts on the eastern side of the southern Greens. With the forecast
still on track, have kept the High Wind Warning and Wind Advisory in
place.
The increasing west winds will also result in upslope snow showers
into the Adirondacks and Greens as the low continues to pull away
from the region. Snow will be fairly steady through the day on
Monday, especially as a secondary push of cold air moves through
around midday. Snow showers will then decrease overnight Monday
night as the moisture decreases and upslope flow wanes in under a
relaxing pressure gradient. Total snowfall will be 3 to 6 inches
across the northern Greens and Adirondacks, so have issued a Winter
Weather Advisory for these areas. Further south, the
central/southern Greens will see 2 to 4 inches, with 2 inches or
less in the wider valleys. Another concern, given the strong winds
mentioned above, will be areas of blowing snow, which will serve to
reduce visibility sharply at times.
Temperatures will drop through the overnight hours post-frontal
passage, into the mid and upper by daybreak Monday. This will
continue through the daylight hours Monday; highs will be fairly
early then temperatures will drop through the 20s into the teens.
Monday night's lows will bottom out in the -5F to +5F range.
Combined with winds still around 10 mph, this will create wind
chills approaching -20F in places.
&&
.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 259 PM EST Sunday...Tuesday and Tuesday night will
feature dry weather and cooling temperatures. Large upper level
trough will cause cold air advection across Northern New York
and Vermont, especially Tuesday. Then ridge of surface high
pressure will crest over us on Tuesday night. Maximum
temperatures on Tuesday will be about twenty degrees below
seasonal normals, and minimum temperatures in the single digits
above and below zero. Winds will remain brisk Tuesday,
especially early as pressure gradient remains tight before
slackening off as surface high pressure will build from Tue
evening into the overnight.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 259 PM EST Sunday...Another weak clipper type low
pressure system will approach the region later in the day Wed,
and will have increase in clouds and moisture during the day
Wed. Have chance for some light snow showers Wednesday night,
only light accumulations expected. Next chance for light snow
comes Thursday night into early Friday with shortwave energy
pushing across our region. A much larger scale low pressure
system passes to our west Saturday and then north of us Saturday
night. At this time, looks like we'll have some mixed
precipitation before a change over to rain, then eventual change
over to light snow showers when system move East of us Saturday
night. Cold and cloudy conditions will then remain for Sunday
and Sunday night.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Through 18Z Monday...Ceilings will be predominately MVFR
through the period with visibilities mainly VFR. Periods of
MVFR/IFR are possible, especially in the two waves of
precipitation that will be moving through...the first, which is
all rain, is moving through from 18-20z. A brief lull is
expected before the main cold front, and subsequent wind shift
moves through between 23-02z. Higher terrain terminals, such as
KSLK (and possible KMPV) will likely see a prolonged period of
IFR visibilities due to snow/blowing snow. Winds will continue
to be southeasterly between 15 to 25 kts with gusts to 35 kts
possible until 20Z. After 23z, winds will begin to shift out of
the southwest behind the cold front and increase in speed
between 20-25 kts with gusts up to 35-45 kts, highest across
northern New York. Additionally, low- level wind shear is
possible this afternoon, especially at KMSS with the threat for
turbulence persisting through the period due to strong low level
jet upwards of 75+ kts.
Outlook...
Monday Night: VFR. Windy with gusts to 35 kt. Slight chance SHSN.
Tuesday: VFR. NO SIG WX.
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. Slight chance SN.
Wednesday Night: Mainly VFR, with local MVFR possible. Chance SN.
Thursday: Mainly VFR, with local MVFR possible. Slight chance
SHSN.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. Slight chance SHSN.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Weather Advisory from 7 PM this evening to 11 PM EST
Monday for VTZ003-004-006-007.
Wind Advisory from 7 PM this evening to 7 PM EST Monday for
VTZ001>012-016>019.
NY...High Wind Warning until 1 PM EST Monday for NYZ026-027-029>031-
034-087.
Winter Weather Advisory from 7 PM this evening to 11 PM EST
Monday for NYZ029>031-034.
Wind Advisory from 7 PM this evening to 7 PM EST Monday for
NYZ028-035.
&&
SYNOPSIS...Hastings
NEAR TERM...Hastings
SHORT TERM...Neiles
LONG TERM...Neiles
AVIATION...LaRoccaHazardous weather outlook, Feb 24, 2:55 PM EST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
255 PM EST Sun Feb 24 2019
NYZ029>031-034-252000-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-
255 PM EST Sun Feb 24 2019
...HIGH WIND WARNING IN EFFECT UNTIL 1 PM EST MONDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 11 PM
EST MONDAY...
This Hazardous Weather Outlook is for northern New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ026-027-087-252000-
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
255 PM EST Sun Feb 24 2019
...HIGH WIND WARNING IN EFFECT UNTIL 1 PM EST MONDAY...
This Hazardous Weather Outlook is for northern New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ028-035-VTZ001-002-005-008>012-016>019-252000-
Eastern Clinton-Eastern Essex-Grand Isle-Western Franklin-
Western Chittenden-Washington-Western Addison-Orange-Western Rutland-
Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
255 PM EST Sun Feb 24 2019
...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
MONDAY...
This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VTZ003-004-006-007-252000-
Orleans-Essex-Lamoille-Caledonia-
255 PM EST Sun Feb 24 2019
...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
MONDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 11 PM
EST MONDAY...
This Hazardous Weather Outlook is for northeast Vermont and
northwest Vermont.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Feb 24, 11:29 AM EST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1129 AM EST SUN FEB 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FREEZING RAIN KNAPP STATE ARPT 44.20N 72.56W
02/24/2019 M0.01 INCH WASHINGTON VT ASOS
&&
EVENT NUMBER BTV1901115
AMLLocal storm report, Feb 24, 11:30 AM EST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1130 AM EST SUN FEB 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FREEZING RAIN PLATTSBURGH INTL ARPT 44.65N 73.47W
02/24/2019 M0.18 INCH CLINTON NY ASOS
&&
EVENT NUMBER BTV1901117
AMLLocal storm report, Feb 24, 11:31 AM EST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1131 AM EST SUN FEB 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FREEZING RAIN ADIRONDACK AIRPORT 44.38N 74.20W
02/24/2019 M0.02 INCH FRANKLIN NY ASOS
&&
EVENT NUMBER BTV1901118
AMLLocal storm report, Feb 24, 11:32 AM EST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1132 AM EST SUN FEB 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FREEZING RAIN SPRINGFIELD AIRPORT 43.34N 72.52W
02/24/2019 M0.05 INCH WINDSOR VT ASOS
&&
EVENT NUMBER BTV1901119
AMLHigh Wind, Northern Franklin
- When
- February 24, 4:00 PM EST to February 25, 6:00 AM EST
- Where
- Northern Franklin forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Mesonet
- Coordinates
- 44.593, -74.304 (the zone’s center; the record gives no point)
Strong southeast winds of 25 to 35 mph with gusts in excess of 50 mph were experienced with a measured wind gust of 55 mph in Malone with sporadic tree damage but there were reports of more damage elsewhere, thus estimated 60 mph winds.
High Wind, Northern St. Lawrence
- When
- February 24, 4:00 PM EST to February 25, 6:00 AM EST
- Where
- Northern St. Lawrence forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $25,000
- Reported by
- Mesonet
- Coordinates
- 44.501, -75.116 (the zone’s center; the record gives no point)
Strong southeast winds of 25 to 35 mph with gusts in excess of 50 mph were experienced with a measured wind gust of 59 mph in Potsdam and 56 mph in Massena.
Strong Wind, Eastern Clinton
- When
- February 24, 6:00 PM EST to February 25, 6:00 PM EST
- Where
- Eastern Clinton forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $15,000
- Reported by
- Mesonet
- Coordinates
- 44.746, -73.678 (the zone’s center; the record gives no point)
Strong southeast winds of 20 to 30 mph with gusts to 45 mph on the 24th switched to the west-southwest on the 25th...gusting up to 50 mph. Ellenburg reported 52 mph and Cumberland Head reported 50 mph.
Strong Wind, Eastern Essex
- When
- February 24, 6:00 PM EST to February 25, 6:00 PM EST
- Where
- Eastern Essex forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $15,000
- Reported by
- Mesonet
- Coordinates
- 44.117, -73.773 (the zone’s center; the record gives no point)
Strong southeast winds of 20 to 30 mph with gusts to 45 mph on the 24th switched to the west-southwest on the 25th...gusting up to 45 mph.
Strong Wind, Southeastern St. Lawrence
- When
- February 24, 6:00 PM EST to February 25, 6:00 PM EST
- Where
- Southeastern St. Lawrence forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $15,000
- Reported by
- Mesonet
- Coordinates
- 44.501, -75.116 (the zone’s center; the record gives no point)
Strong southeast winds of 20 to 30 mph with gusts to 45 mph on the 24th switched to the west-southwest on the 25th...gusting up to 45 mph.
Strong Wind, Southern Franklin
- When
- February 24, 6:00 PM EST to February 25, 6:00 PM EST
- Where
- Southern Franklin forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $15,000
- Reported by
- Mesonet
- Coordinates
- 44.593, -74.304 (the zone’s center; the record gives no point)
Strong southeast winds of 20 to 30 mph with gusts to 45 mph on the 24th switched to the west-southwest on the 25th...gusting up to 45 mph.
Strong Wind, Southwestern St. Lawrence
- When
- February 24, 6:00 PM EST to February 25, 6:00 PM EST
- Where
- Southwestern St. Lawrence forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $15,000
- Reported by
- Mesonet
- Coordinates
- 44.501, -75.116 (the zone’s center; the record gives no point)
Strong southeast winds of 20 to 30 mph with gusts to 45 mph on the 24th switched to the west-southwest on the 25th...gusting up to 45 mph.
Strong Wind, Western Clinton
- When
- February 24, 6:00 PM EST to February 25, 6:00 PM EST
- Where
- Western Clinton forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $15,000
- Reported by
- Mesonet
- Coordinates
- 44.746, -73.678 (the zone’s center; the record gives no point)
Strong southeast winds of 20 to 30 mph with gusts to 45 mph on the 24th switched to the west-southwest on the 25th...gusting up to 50 mph. Ellenburg reported 52 mph and Cumberland Head reported 50 mph.
Strong Wind, Western Essex
- When
- February 24, 6:00 PM EST to February 25, 6:00 PM EST
- Where
- Western Essex forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $15,000
- Reported by
- Mesonet
- Coordinates
- 44.117, -73.773 (the zone’s center; the record gives no point)
Strong southeast winds of 20 to 30 mph with gusts to 45 mph on the 24th switched to the west-southwest on the 25th...gusting up to 45 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in California, February 24 to 27, 20191 death · 35 events
- High Wind in Michigan, February 24 to 25, 2019$52 million · 52 kt wind · 16 events
- Flooding and High Wind in West Virginia, February 24 to 26, 2019$2.1 million · 76 kt wind · 47 events
- High Wind in Michigan, February 24, 2019$8.5 million · 53 kt wind · 17 events
- High Wind in Ohio, February 24 to 25, 2019$4.0 million · 60 kt wind · 29 events
- Winter Storm and Flooding in California, February 24 to 28, 2019$1.7 million · 37 events
- Flash Flooding and Blizzard in New York, February 24 to 25, 20192 injured · $663,000 · 70 kt wind · 26 events
- Tornado and Damaging Wind in Georgia, February 24, 2019$401,000 · EF1 · 2 events
- High Wind in Virginia, February 24 to 25, 2019$279,000 · 59 kt wind · 20 events
- Strong Wind in Vermont, February 24 to 26, 2019$310,000 · 16 events
- Blizzard and High Wind in New York, February 24 to 25, 2019$100,000 · 60 kt wind · 31 events
- Flood and Strong Wind in Ohio, February 24, 2019$227,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802542, 802544, 802547, 802548, 802549, 802550, 802551, 802553, 802554.